Mississippi, 2021

Tornadoes and Flash Flooding in Mississippi, March 17, 2021

March 17, 2021 · NWS MEG · 21 events in 10 counties and zones

A slow-moving warm front lifted north into the Mid-South during the morning hours of March 17th with numerous showers and thunderstorms. Heavy rain produced some flash flooding and there were a couple of severe weather reports along with a couple of damaging lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$117,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow-moving warm front lifted north into the Mid-South during the morning hours of March 17th with numerous showers and thunderstorms. Heavy rain produced some flash flooding and there were a couple of severe weather reports along with a couple of damaging lightning strikes. The front stalled across the area during the day with southern parts of the Mid-South, especially northeast Mississippi, becoming quite unstable during the afternoon hours. Additional storms developed during the late afternoon and evening as a cold front pushed into the region resulting in numerous severe storms, including a few tornadoes, across Northeast Mississippi along with flash flooding across the Memphis and Jonesboro areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 17, 5:35 AM CST, 5 minutes earlier.

Area forecast discussion, Mar 17, 5:35 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
635 AM CDT Wed Mar 17 2021

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 153 AM CDT Wed Mar 17 2021/

DISCUSSION...
Storms will quickly start to develop over eastern Arkansas and
northwest Mississippi by about 3 AM. Storms are expected to fire
with the warm front, which will lift north. These storms will
likely reach the Memphis metro shortly after sunrise, and head
north with the rapidly lifting shortwave and surface warm front
through the morning. Storms are expected to be more surface based
with large hail expected at first. Lapse rate will be around 7
C/Km. Tornadoes can't be ruled out this morning due to modest
helicity values but the main threat this morning will be that
large hail.

Our biggest concern will be this afternoon/evening storms. The
warm front should push north later today, in conjunction a cold
front will approach the area from the west allowing for a warm
sector to be set up. After these morning storms pass, short range
models show a lull in convection. This lull is important for
destabilization. During this time our SBCAPE will increase to
1500+ J/Kg in the warm sector. This, in conjunction with high
shear values will promote large hail, damaging winds and the
potential for strong tornadoes (EF2+). In addition to the severe
weather threat, locally heavy rainfall is possible. We're looking
at widespread 1-2" with localized higher amounts.

The first set of storms should remain discrete but short range
models show a line moving front the west around 22z. This QLCS
will remain in a favorable environment for tornadoes and damaging
wind as the low-level jet begins to intensify, but the large hail
threat will begin to decrease. Short range models continue to show
modest helicity values with large Significant Tornado Parameter
values and our continued 1500+ J/kg CAPE values. These tornadoes
can develop quickly and it can be difficult to provide much lead
time, especially far from the radar. Given the potential for
nocturnal tornadoes, it is important to plan ahead and ensure you
are capable of receiving timely weather alerts. Try and develop a
safety plan this morning so you can get to your safe place fast if
you receive a warning.

Finally, this line should move out of the area by 06z. There could
be some lingering showers but the atmosphere should be worked over
by that point and the severe threat should be limited. Cooler and
drier air will accompany Wednesday night's cold front and will be
ushered in by strong west winds. Wind gusts on Thursday may
exceed 30 mph at times.

Dry conditions are expected Friday and Saturday with a gradual
warming trend. Temperatures will remain in the 50s, but lows could
get down to the upper 30s in our northeast counties. This could
promote some light frost over the area... We'll continue to
monitor.

SGW

&&

.AVIATION...12Z TAF cycle

Multiple rounds of strong to severe thunderstorms are expected to
impact all TAF sites over the next 24 hours. Expect significantly
reduced visibility due to heavy rain and gusty variable wind in
and around thunderstorms. Conditions will also be favorable for
large hail and tornadoes today. A cold front will move across the
Midsouth this evening bringing an end to the threat of severe
weather but a few showers may linger through the night, especially
near TUP and MKL. Attempted to indicate a temporary lull between
the rounds of storms by including VCTS during the Middle part of
the day and TEMPO when the second round is expected. Prevailing
wind will be from the South today shifting west to Northwest
overnight behind the cold front.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 17, 4:32 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
532 AM CDT Wed Mar 17 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-181245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
532 AM CDT Wed Mar 17 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely today into this evening. Most of
the Mid-South is included in a Moderate Risk for severe weather.
All modes of severe weather are possible including large hail,
damaging wind, and tornadoes. A few tornadoes may be strong and
may occur after sunset. Locally heavy rainfall is possible as
well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty west winds are expected on Thursday. Winds gusts may exceed
30 mph at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely be required late tonight through
Wednesday evening.

The radar

The Memphis radar (KNQA), 60 km away, was scanning. The volume nearest the first event began at 11:40 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind, 4 tornado, 3 flash flood. Local standard time, as filed.

Hail, Marshall

When
March 17, 5:40 AM CST to 5:45 AM CST
Where
Marshall County, 0.41 mi SSW of Warsaw
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.825, -89.684

Quarter size hail fell at the Moore's Plantation subdivision.

Thunderstorm Wind, Panola

When
March 17, 6:30 AM CST to 6:35 AM CST
Where
Panola County, Batesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
34.320, -89.950

A tree fell on a house causing minor rood damage.

Flash Flood, Tippah

When
March 17, 8:23 AM CST to 10:30 AM CST
Where
Tippah County, 0.73 mi NNE of Tiplersville to 0.88 mi S of Tiplersville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.890, -88.916

Highway 15 flooded more than 6 inches deep south of Walnut.

Flash Flood, Alcorn

When
March 17, 9:30 AM CST to 11:30 AM CST
Where
Alcorn County, 0.26 mi NNE of Corinth to 0.29 mi NNE of Corinth
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
34.933, -88.518

Motorists stranded in floodwaters at Cass Street railroad underpass.

Flash Flood, Tishomingo

When
March 17, 3:59 PM CST to 6:00 PM CST
Where
Tishomingo County, 1.29 mi NNE of Belmont to 1.16 mi NNE of Belmont
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.517, -88.212

Valley Road and Old Highway 25 were flooded in Belmont.

Hail, Chickasaw

When
March 17, 4:06 PM CST to 4:11 PM CST
Where
Chickasaw County, 3.61 mi ENE of Old Houlka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.047, -88.941

Penny size hail fell in the Davis Lake area.

Hail, Pontotoc

When
March 17, 4:10 PM CST to 4:15 PM CST
Where
Pontotoc County, 3.23 mi WSW of Plymouth
Measured
1 in hail
Reported by
Social Media
Coordinates
34.199, -88.930

Quarter size hail fell in Black Zion.

Hail, Pontotoc

When
March 17, 4:10 PM CST to 4:15 PM CST
Where
Pontotoc County, Chesterville
Measured
1 in hail
Reported by
Social Media
Coordinates
34.280, -88.830

Quarter size hail fell in the Chesterville community.

Hail, Pontotoc

When
March 17, 4:23 PM CST to 4:28 PM CST
Where
Pontotoc County, Endville
Measured
1.5 in hail
Reported by
Public
Coordinates
34.320, -88.880

Hail, Pontotoc

When
March 17, 4:25 PM CST to 4:30 PM CST
Where
Pontotoc County, 1.68 mi SSE of Sherman
Measured
1 in hail
Reported by
Social Media
Coordinates
34.347, -88.842

Quarter size hail fell near Old Highway 9.

Hail, Lee

When
March 17, 4:25 PM CST to 4:35 PM CST
Where
Lee County, Belden
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.320, -88.820

Hail up to the size of golf balls fell in the Belden area.

Tornado, Chickasaw

When
March 17, 6:25 PM CST to 6:26 PM CST
Where
Chickasaw County, 5.03 mi SW of Okolona to 4.6 mi SW of Okolona
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.952, -88.816

The tornado developed west of County Road 410 to the southwest of Okolona. The tornado damaged a barn and uprooted trees. After crossing County Road 410, the tornado uprooted additional trees and broke large limbs. The tornado dissipated in an open field east of County Road 410 and south of County Road 150. Peak winds were estimated at 75 mph.

Thunderstorm Wind, Chickasaw

When
March 17, 6:30 PM CST to 6:35 PM CST
Where
Chickasaw County, Egypt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
33.900, -88.730

A large tree snapped at the trunk near the Eygpt community.

Tornado, Chickasaw

When
March 17, 6:31 PM CST to 6:34 PM CST
Where
Chickasaw County, 3.71 mi WNW of Okolona to 4.28 mi NW of Okolona
Rating
EF0
Path length
1.36 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.030, -88.804

The tornado developed near the intersection of Highway 41 and County Road 413, where the tornado downed trees. The tornado’s path was intermittent, as no damage was observed on the north side of Highway 41. The tornado reached its peak intensity as it approached County Road 142. Several trees were uprooted, and an outbuilding was destroyed. The tornado uprooted additional trees on the north side of County Road 142. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Monroe

When
March 17, 6:35 PM CST to 6:40 PM CST
Where
Monroe County, 5.98 mi NNW of New Wren
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.050, -88.660

Straight-line winds caused minor damage to a mobile home.

Tornado, Monroe

When
March 17, 6:39 PM CST to 6:41 PM CST
Where
Monroe County, 7.45 mi WNW of Bigbee to 7.49 mi NW of Bigbee
Rating
EF0
Path length
0.88 mi
Path width
60 yd
Continued into
Lee, Ms (MEG)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.078, -88.629

The tornado developed just southwest of Nettleton, where it damaged a few trees. The tornado path was quite intermittent, with gaps between damage areas. The tornado then moved into Nettleton and crossed into Lee County. Peak estimated winds were around 65 mph.

Tornado, Lee

When
March 17, 6:41 PM CST to 6:47 PM CST
Where
Lee County, 0.92 mi SE of Nettleton to 1.63 mi ESE of Union
Rating
EF0
Path length
3.98 mi
Path width
60 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.089, -88.621

This weak tornado crossed from Monroe County and moved north-northeast. The tornado path was quite intermittent, with gaps between damage areas. A few trees were uprooted on the northeast side of Nettleton. Additional tree damage was noted along County Road 1205. Near the end of its path, the tornado uprooted a tree that fell on a house and damaged the roof of a stable.

Thunderstorm Wind, Lee

When
March 17, 6:45 PM CST to 6:50 PM CST
Where
Lee County, 2.71 mi E of Union
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.148, -88.573

A few trees were knocked down on County Road 1411 between Nettleton and Richmond.

Thunderstorm Wind, Lee

When
March 17, 6:48 PM CST to 6:53 PM CST
Where
Lee County, 1.77 mi WSW of Eukaba
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.192, -88.559

Several trees were knocked down in Richmond.

Thunderstorm Wind, Monroe

When
March 17, 6:48 PM CST to 6:53 PM CST
Where
Monroe County, Amory
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.980, -88.500

Trees and power lines were knocked down in Amory.

Thunderstorm Wind, Itawamba

When
March 17, 6:55 PM CST to 7:00 PM CST
Where
Itawamba County, 0.59 mi E of Fulton to 0.84 mi NE of Fulton
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.269, -88.410

A few trees were knocked down in Fulton on South and North Cummings Streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyThe tornado archive for Mississippi, 2021Warnings in Mississippi, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948223, 948224, 948225, 948232, 948255, 948256, 948258, 948259, 948260, 948261, 948262, 948335, 948326, 948337, 948327, 948985, 948986, 948328, 948329, 948330, 948331.